Alert archive / Minnesota / Special Weather Statements in 2019
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 5, 2019, 5:44 PM CDT for Watonwan County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2019, 5:44 PM CDT (22:44 UTC)
- Expired
- Aug 5, 2019, 6:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
County Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 132 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1431 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
443 WWUS83 KMPX 052244 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 544 PM CDT Mon Aug 5 2019 MNZ082-083-091-092-052330- Blue Earth-Watonwan-Martin-Faribault- 544 PM CDT Mon Aug 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FARIBAULT... NORTHEASTERN MARTIN...SOUTHWESTERN BLUE EARTH AND SOUTHEASTERN WATONWAN COUNTIES... At 544 PM CDT, a strong thunderstorm was located near St. James, or 19 miles north of Fairmont, moving east at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... St. James, Truman, Amboy, Lewisville, Granada, South Branch, Northrop, Imogene, St James Airport and Echols. This includes the following highways... Interstate 90 between mile markers 104 and 108. U.S. Highway 169 between mile markers 25 and 32. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4390 9475 4401 9462 4393 9407 4363 9436 TIME...MOT...LOC 2244Z 284DEG 25KT 4390 9459 $$ CTG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:59 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 5, 2:59 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 259 PM CDT Mon Aug 5 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 300 PM CDT Mon Aug 5 2019 First batch of severe storms moved across the Twin Cities, and into west central Wisconsin since noon. Another area of storms were developing along the main cold front from near Montevideo in west central Minnesota, to St. Cloud, and near Rush City in east central Minnesota. This line will affect most of southern Minnesota, and into parts of west central Wisconsin through the early evening. Severe storms will be possible as bulk wind shear are between 35-45 kts and MLCAPEs are nearly 3000 J/kg. This was the case as baseball size hail occurred in the western part of the Twin Cities around 1 PM CDT. Once the storms move out of the state, a refreshing air mass will spread across the Upper Midwest for Tuesday. Another cold front will enter northwest Minnesota Tuesday night, but it shouldn't affect central Minnesota until well past midnight, and into Wednesday. .LONG TERM...(Wednesday through Monday) Issued at 245 PM CDT Mon Aug 5 2019 Thunderstorms still look possible Wednesday afternoon/evening as a cold front moves through the area, although some uncertainty exists in just how widespread they may be as the best upper level forcing remains off to the north and south. An environment favorable for strong to severe storms will develop during the afternoon ahead of this front, with around 2000 J/kg of SBCAPE and 30-40 kts of effective bulk shear. There is still some disagreement among models in timing the front as it moves through the area, which leads to uncertainty on where the best potential for severe weather sets up during the afternoon/evening. The slower solutions bring the front through during the afternoon/evening which could result in at least some potential for strong/severe storms area-wide, while the faster solutions moving the front through during the morning/afternoon and potentially keep the threat south into Iowa. After the front moves through, drier weather is weather is expected through the rest of the work week. A more active pattern is expected to develop over the weekend and into next week, as ridging/northwest flow aloft flattens into faster zonal flow in response to a trough coming ashore in the Pacific Northwest. Typical spread exists in the models at this range, but expect at least a few chances at showers and thunderstorms during this time period. Expect temperatures to be seasonable into next week, with highs and lows within a few degrees of climatological values. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1230 PM CDT Mon Aug 5 2019 Earlier convection that was across central Minnesota has exited west central Wisconsin. However, additional storms, locally severe had developed west of the Twin Cities. The best chance of widespread convection with TSRA/strong winds will occur from KRWF- KMSP-KRNH and southward this afternoon. Hard to determine timing so will continue with tempo periods until there is a better handle on timing this afternoon. Any storm this afternoon will be capable of producing very strong winds and hail. Between 21-00z, conditions will slowly improve across central Minnesota, with the bulk of the TSRA in south central Minnesota. Between 00-03z, most of the activity will be south of MPX TAF sites, with a northwest wind developing. BR/FG will be possible toward sunrise. KMSP... Current TSRA west of the cities will affect KMSP by 18z, and likely continue for a half hour to an hour. Strong winds, and hail are likely within 10 NM of the airport, but not necessary affecting the terminal. Conditions should improve between 21-00z, with most of the activity south of the airport after 00z. /OUTLOOK FOR KMSP/ Wed...VFR. Chc -TSRA. W/SW wind 5-10 kts. Thu...VFR. NW wind 5-10 kts.&& .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...ETA AVIATION...JLT
Hazardous weather outlook, Aug 5, 10:52 AM CDT, 6 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1052 AM CDT Mon Aug 5 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061600- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1052 AM CDT Mon Aug 5 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are likely this afternoon. The greatest threat is located south of a line from near Ladysmith Wisconsin, to the Twin Cities and Redwood Falls. The primary threat is damaging winds. Large hail, heavy rainfall and a couple tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional strong to severe thunderstorms are possible on Wednesday. Damaging winds and large hail are the primary threats. Thunderstorms are possible Saturday and Sunday. The severe weather risk is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Special weather statement, Aug 5, 4:51 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
451 PM CDT Mon Aug 5 2019
MNZ070-078-WIZ024-052245-
Dakota-Goodhue-Pierce-
451 PM CDT Mon Aug 5 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL DAKOTA...
NORTH CENTRAL GOODHUE AND CENTRAL PIERCE COUNTIES...
At 451 PM CDT, strong thunderstorms were clustered over Hastings, or
13 miles southwest of River Falls, moving east at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Red Wing, Hastings, Prescott, Ellsworth, Bay City, El Paso, Diamond
Bluff, Beldenville, Red Wing Airport, Esdaile and Hager City.
This includes U.S. Highway 61 between mile markers 88 and 102.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4472 9298 4478 9291 4477 9288 4475 9285
4475 9281 4480 9278 4479 9227 4450 9252
TIME...MOT...LOC 2151Z 288DEG 25KT 4472 9281
CTGLocal storm report, Aug 5, 4:58 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
458 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL ELYSIAN 44.20N 93.67W
08/05/2019 M1.00 INCH LE SUEUR MN PUBLIC
REPORT/PHOTO FROM TWITTER.
&&
BPHSpecial weather statement, Aug 5, 4:58 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
458 PM CDT Mon Aug 5 2019
MNZ092-093-052245-
Freeborn-Faribault-
458 PM CDT Mon Aug 5 2019
...A STRONG THUNDERSTORM WILL AFFECT FREEBORN AND EAST CENTRAL
FARIBAULT COUNTIES...
At 458 PM CDT, a strong thunderstorm was located near Hartland, or
near Albert Lea, moving east at 45 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Albert Lea, Clarks Grove, Alden, Glenville, London, Hollandale,
Freeborn, Hayward, Mansfield, Twin Lakes, Conger and Walters.
This includes the following highways...
Interstate 35 between mile markers 3 and 22.
Interstate 90 between mile markers 140 and 173.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4358 9374 4379 9366 4382 9305 4350 9305
4350 9314
TIME...MOT...LOC 2158Z 268DEG 39KT 4372 9346
CTGLocal storm report, Aug 5, 5:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
537 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG SAVAGE 44.76N 93.36W
08/05/2019 SCOTT MN PUBLIC
LARGE BIRCH TREE UPROOTED AND SEVERAL LARGE
TREE BRANCHES DOWN. REPORT FROM TWITTER WITH
PICTURES.
&&
BPHLocal storm report, Aug 5, 5:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
541 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG BURNSVILLE 44.77N 93.27W
08/05/2019 DAKOTA MN PUBLIC
LARGER TREE BRANCH DOWN. REPORT FROM TWITTER
WITH A PICTURE.
&&
BPHSpecial weather statement, Aug 5, 5:44 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 544 PM CDT Mon Aug 5 2019 MNZ082-083-091-092-052330- Blue Earth-Watonwan-Martin-Faribault- 544 PM CDT Mon Aug 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FARIBAULT... NORTHEASTERN MARTIN...SOUTHWESTERN BLUE EARTH AND SOUTHEASTERN WATONWAN COUNTIES... At 544 PM CDT, a strong thunderstorm was located near St. James, or 19 miles north of Fairmont, moving east at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... St. James, Truman, Amboy, Lewisville, Granada, South Branch, Northrop, Imogene, St James Airport and Echols. This includes the following highways... Interstate 90 between mile markers 104 and 108. U.S. Highway 169 between mile markers 25 and 32. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4390 9475 4401 9462 4393 9407 4363 9436 TIME...MOT...LOC 2244Z 284DEG 25KT 4390 9459 CTG
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:11 AM CDT | Special Weather Statement | MPX | Todd | 34 min |
| Aug 5, 7:32 AM CDT | Special Weather Statement | MPX | Todd | 43 min |
| Aug 5, 8:32 AM CDT | Special Weather Statement | MPX | Mille Lacs | 43 min |
| Aug 5, 8:54 AM CDT | Special Weather Statement | MPX | Kanabec | 36 min |
| Aug 5, 9:23 AM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec, Mille Lacs | 37 min |
| Aug 5, 9:47 AM CDT | Special Weather Statement | MPX | Redwood | 43 min |
| Aug 5, 9:56 AM CDT | Special Weather Statement | MPX | Chisago | 34 min |
| Aug 5, 11:16 AM CDT | Special Weather Statement | MPX | McLeod | 29 min |
| Aug 5, 11:29 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 31 min |
| Aug 5, 11:57 AM CDT | Special Weather Statement | MPX | Carver, McLeod | 33 min |
| Aug 5, 12:19 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Wright | 41 min |
| Aug 5, 12:50 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey | 40 min |
| Aug 5, 1:13 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Hennepin, Ramsey, Washington | 47 min |
| Aug 5, 1:18 PM CDT | Special Weather Statement | MPX | Ramsey | 42 min |
| Aug 5, 1:43 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Washington | 47 min |
| Aug 5, 3:06 PM CDT | Special Weather Statement | MPX | Sherburne | 24 min |
| Aug 5, 3:40 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Wright | 35 min |
| Aug 5, 4:08 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 37 min |
| Aug 5, 4:15 PM CDT | Special Weather Statement | MPX | Wabasha | 30 min |
| Aug 5, 4:17 PM CDT | Special Weather Statement | MPX | Carver, Hennepin, Ramsey, Washington | 43 min |
| Aug 5, 4:31 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 29 min |
| Aug 5, 4:32 PM CDT | Special Weather Statement | MPX | Steele | 28 min |
| Aug 5, 4:36 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 24 min |
| Aug 5, 4:44 PM CDT | Special Weather Statement | MPX | Faribault | 46 min |
| Aug 5, 4:46 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 44 min |
| Aug 5, 4:58 PM CDT | Special Weather Statement | MPX | Freeborn | 47 min |
| Aug 5, 5:19 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 41 min |
| Aug 5, 5:55 PM CDT | Special Weather Statement | MPX | Martin | 95 min |
| Aug 5, 10:31 AM CDT | Special Weather Statement | MPX | Polk | 44 min |
| Aug 5, 11:04 AM CDT | Special Weather Statement | MPX | Barron | 41 min |
| Aug 5, 1:37 PM CDT | Special Weather Statement | MPX | Saint Croix | 38 min |
| Aug 5, 1:48 PM CDT | Special Weather Statement | MPX | Eau Claire | 27 min |
| Aug 5, 2:05 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Polk, Saint Croix | 40 min |
| Aug 5, 2:40 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn, Rusk | 35 min |
| Aug 5, 2:57 PM CDT | Special Weather Statement | MPX | Dunn | 48 min |
| Aug 5, 3:07 PM CDT | Special Weather Statement | MPX | Rusk | 53 min |
| Aug 5, 3:14 PM CDT | Severe Thunderstorm Warning | MPX | Rusk | 46 min |
| Aug 5, 4:17 PM CDT | Severe Thunderstorm Warning | MPX | Pepin | 28 min |
| Aug 5, 4:51 PM CDT | Special Weather Statement | MPX | Pierce | 54 min |
| Aug 5, 5:39 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 21 min |
Nearby
Special Weather Statements in Minnesota, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.